Colorado, 2012

Hail and Lightning Strike in Colorado, May 23, 2012

May 23, 2012 · NWS PUB · 6 events in 3 counties and zones

Severe storms produced hail up to the size of golf balls. Lightning in Kiowa County caused a large fire at Brandon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe storms produced hail up to the size of golf balls. Lightning in Kiowa County caused a large fire at Brandon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 23, 2:37 PM MST, 4 hours 9 minutes earlier.

Area forecast discussion, May 23, 2:37 PM MST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
337 PM MDT WED MAY 23 2012

.SHORT TERM...
(TONIGHT AND THURSDAY)

SHORT-TERM METEOROLOGICAL CONCERNS INCLUDE BUT ARE NOT LIMITED TO
POPS(INCLUDING THE POTENTIAL FOR SOME STRONG TO SEVERE THUNDERSTORMS
FROM LATE THIS AFTERNOON INTO THIS EVENING...ESPECIALLY FAR NORTHERN
SECTIONS)...TEMPERATURES AND WINDS.

FORECAST DISTRICT CURRENTLY EXPERIENCING INCREASING CLOUDS OVER
NORTHWESTERN PORTIONS WITH SOME SHOWERS DEVELOPING OVER NORTHERN EL
PASO COUNTY AS WELL AS GUSTY WINDS AND ABOVE LATE MAY SEASONAL
TEMPERATURES DISTRICT-WIDE.

RECENT REAL-TIME DATA...FORECAST SOUNDINGS AND COMPUTER SIMULATIONS
SUGGEST THAT CURRENT RELATIVELY MEAGER ATMOSPHERIC MOISTURE LEVELS
AS NOTED BY MID-AFTERNOON DEW-POINT READINGS GENERALLY IN THE 30S TO
MID 40S OVER MANY EASTERN PORTIONS WILL INCREASE AS NORTHERLY SURGE
PUSHES ACROSS THE EASTERN PLAINS THIS EVENING.

IT STILL APPEARS THAT EL PASO...CROWLEY AND KIOWA COUNTIES WILL HAVE
THE HIGHEST POTENTIAL OF EXPERIENCING STRONG TO POSSIBLY SEVERE
THUNDERSTORMS(IF DEEP ENOUGH ATMOSPHERIC MOISTURE CAN DEVELOP???)
THIS EVENING AS PROJECTED 0 TO 6 KM BULK SHEAR VALUES OF 70 KNOTS
COMBINE WITH LOCALIZED CAPES/LIS VALUES AROUND 800 J/KG AND -4C
RESPECTIVELY AND PV WAVE IMPACTS FAR NORTHERN SECTIONS.  WFO PUEBLO
WILL CONTINUE TO MONITOR CLOSELY.

IN ADDITION TO THE SHOWER AND THUNDERSTORM POTENTIAL TONIGHT...GUSTY
WINDS(NEAR TO IN EXCESS OF 50 MPH AT TIMES) ARE EXPECTED TO CONTINUE
OVER SECTIONS OF THE SAN LUIS VALLEY AND MOUNTAINS(ESPECIALLY
SOUTHERN MOUNTAINS) THIS EVENING...WITH WINDS EXPECTED TO TAPER OFF
AROUND MIDNIGHT.

HAVE ALSO DEPICTED A FEW INCHES OF SNOW OVER PORTIONS OF THE CENTRAL
MOUNTAINS...GENERALLY ABOVE 10000 FEET TONIGHT.
FINALLY...ANTICIPATE THAT COOLER MAXIMUM TEMPERATURES WILL BE NOTED
ON THURSDAY WHEN COMPARED TO THIS AFTERNOON...WITH MAXIMUMS SOME 10F
TO 15F COOLER EASTERN SECTIONS AND SOME 5F TO 10F COOLER WESTERN
PORTIONS OF THE FORECAST DISTRICT.

.LONG TERM...
(THURSDAY NIGHT THROUGH WEDNESDAY)

THU NIGHT...SFC HIGH PRESSURE WILL BE PUSHING SOUTHWARD INTO THE
SERN PLAINS...WITH A SLIGHT INCREASE IN LOW LEVEL MOISTURE AND
POSSIBLY A FEW LOW CLOUDS.  ON FRI...AS AN UPR LOW MOVES INTO WRN
NV...SOUTH TO SOUTHWEST FLOW WILL INCREASE OVR THE FORECAST
AREA...WITH MANY LOCATIONS SEEING BREEZY TO WINDY CONDITIONS...ALONG
WITH VERY LOW HUMIDITIES. THESE CONDITIONS WILL INCREASE THE FIRE
DANGER...HOWEVER SINCE FUELS ARE NOT CRITICAL...NO FIRE WEATHER
HIGHLIGHTS WILL BE ISSUED. FRI WL ALSO BE A DRY AND WARM DAY...WITH
HIGHS BEING SEVERAL DEGREES ABOVE NORMAL.

FRI NIGHT AND SAT...THAT UPR LOW OVR NV IS EXPECTED TO LIFT
NORTHEASTWARD...MOVING INTO SERN ID BY 00Z SUN.  THIS CONTINUES TO
KEEP A STRONG GRADIENT OVR THE FORECAST AREA...AND THUS WINDY AND
GENERALLY DRY CONDITIONS...ALONG WITH WELL ABOVE NORMAL HIGH TEMPS.
THIS IS ANOTHER DAY WHEN THE FIRE DANGER WILL BE HIGH WITH THE WINDY
CONDITIONS AND VERY LOW HUMIDITIES...BUT IF THE FUELS REMAIN NOT
CRITICAL...A FIRE WEATHER HIGHLIGHT WILL NOT BE ISSUED.  THERE IS
SOME CHANCE THAT SHOWERS AND TSTMS WL DEVELOP OVR THE CENTRAL CO
MTS...INCLUDING LAKE AND CHAFFEE COUNTIES IN THE AFTERNOON AND
EVENING HOURS.  AT THIS TIME...THE NAM12 KEEPS THE DRY LINE TO THE
EAST OF THE FORECAST AREA...WITH DEW POINTS NR THE ERN CO BORDER
BEING IN THE LOW 30S.  HOWEVER...THE GFS HAS THE DRY LINE OVR THE
FAR SERN CO PLAINS...WITH DEW POINTS IN THE UPR 40S TO LOW 50S.  WL
HAVE TO WAIT AND SEE HOW THIS PANS OUT.

THAT UPR LOW CONTINUES MOVING NORTH AND EAST SAT NIGHT AND
SUN...WITH A TRAILING UPR TROF MOVING OVR THE STATE SUN.  AS A
RESULT THE WINDS BECOME MORE WESTERLY AND THEN NWRLY AS THE UPR TROF
PASSES...AND HIGH TEMPS WL BE A LITTLE COOLER.  IF THIS TIMING OF
THE UPR TROF ACRS THE FORECAST AREA WORKS OUT...IT LOOKS LIKE ANY
PCPN CHANCES WL LIKELY BE CONFINED TO THE CENTRAL CO MTS.

MON AND TUE GENERALLY LOOK LIKE DRY DAYS WITH LIGHTER FLOW OVR THE
AREA.  THE GFS SHOWS SOME SFC S TO SE WINDS DRAWING SOME LOW LEVEL
MSTR INTO THE FAR SERN PLAINS ON TUE...BUT THE ECMWF KEEPS THIS TO
OUR EAST.  ON WED A PASSING SHORTWAVE TROF OVR ERN PORTIONS OF THE
STATE...WILL BRING A FRONT THRU THE AREA AND POSSIBLY SOME PCPN.

&&

.AVIATION...

A NORTHERLY SURGE IS PROJECTED TO PUSH ACROSS EASTERN COLORADO THIS
EVENING. AS THIS NORTHERLY SURGE PUSHES SOUTH...SHOWERS AND
THUNDERSTORMS...SOME POSSIBLY SEVERE...ARE STILL EXPECTED TO
DEVELOP...ESPECIALLY OVER FAR NORTHERN SECTIONS OF THE FORECAST
DISTRICT INTO THIS EVENING. AT THIS TIME...IT STILL APPEARS THAT
THE PRIMARY THREATS FROM THE STRONGEST THUNDERSTORMS FROM LATE
THIS AFTERNOON INTO TONIGHT WILL BE HAIL AROUND 1 INCH IN DIAMETER
AND HAZARDOUS LIGHTNING. LOCAL MVFR/IFR CONDITIONS ARE ANTICIPATED
IN AND NEAR THE THUNDERSTORMS.

THE NORTHERLY SURGE IS PROJECTED TO BE NEARING THE COLORADO/NEW
MEXICO BORDER AROUND MIDNIGHT WITH THE THREAT OF SHOWERS AND
THUNDERSTORMS CONTINUING...ESPECIALLY NORTH OF HIGHWAY 50. IN
ADDITION...SNOW SHOWERS ACROSS THE CENTRAL MOUNTAINS...PRIMARILY
ABOVE 10000 FEET SHOULD ALSO BE NOTED WITH LOCAL MVFR/IFR CONDITIONS
PROJECTED IN AREAS OF CLOUDS AND PRECIPITATION.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

77/28
Hazardous weather outlook, May 23, 10:23 AM MST, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1123 AM MDT WED MAY 23 2012

COZ058>089-093>099-241730-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1123 AM MDT WED MAY 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS...SOME POSSIBLY SEVERE...ARE EXPECTED TO
DEVELOP OVER TELLER AND EL PASO COUNTIES AFTER 1 PM...AND THEN
POSSIBLY SPREAD SOUTH INTO CROWLEY AND KIOWA COUNTIES FROM LATER
IN THE AFTERNOON INTO TONIGHT. AT THIS TIME...THE PRIMARY
METEOROLOGICAL THREATS WITH THESE THUNDERSTORMS WILL BE HAIL
AROUND 1 INCH IN DIAMETER AND HAZARDOUS LIGHTNING.

SHOWERS AND THUNDERSTORMS ARE ALSO EXPECTED ACROSS THE CENTRAL
MOUNTAINS THIS AFTERNOON AND TONIGHT.  PRIMARY THREATS WITH THESE
STORMS WILL BE 1/2 INCH DIAMETER HAIL AND LIGHTNING.  IN ADDITION...
LOCAL SNOW ACCUMULATIONS UP TO 2 INCHES WILL BE
POSSIBLE...ESPECIALLY ABOVE 10000 FEET.

ANOTHER CONCERN ACROSS SOUTHERN COLORADO TODAY WILL BE THE WIND.
STRONG SOUTHWESTERLY WINDS WILL AFFECT MUCH OF THE AREA TODAY...
ESPECIALLY ACROSS THE SAN LUIS VALLEY AND SOUTHERN MOUNTAIN AREAS
WHERE SPEEDS MAY TOP 50 MPH AT TIMES.  BLOWING DUST MAY BECOME A
CONCERN IN THESE AREAS DURING THE AFTERNOON...WITH AIRBORNE DUST
VISIBLE IN MANY AREAS BY LATE IN THE DAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE CENTRAL
MOUNTAINS DURING THE DAY THURSDAY. THE PRIMARY THREAT FROM THESE
STORMS WILL BE CLOUD TO GROUND LIGHTNING.

A FEW STRONG STORMS WILL BE POSSIBLE ACROSS THE PALMER DIVIDE
REGION LATE THURSDAY AND THURSDAY EVENING.  WIND GUSTS TO 50
MPH...AND HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH ONE
OR TWO OF THESE STORMS.

THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH SUNDAY ACROSS THE
EASTERN PLAINS.  AT THIS TIME...THERE IS STILL TOO MUCH
UNCERTAINTY TO KNOW IF THESE STORMS WILL BE SEVERE OR NOT. IN ANY
EVENT...ANY THUNDERSTORM WILL BE CAPABLE OF DANGEROUS CLOUD TO
GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER 1 PM THIS AFTERNOON.

In the hours before

Special weather statement, May 23, 3:52 PM MST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
452 PM MDT WED MAY 23 2012

COZ084-085-232330-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
452 PM MDT WED MAY 23 2012

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  EAST CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO...

AT 448 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ELLICOTT...OR 24 MILES EAST OF COLORADO
SPRINGS...WHICH WAS MOVING TOWARD THE EAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
  RUSH.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, May 23, 5:40 PM MST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
640 PM MDT WED MAY 23 2012

COZ086-240115-
PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
640 PM MDT WED MAY 23 2012

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHEASTERN PUEBLO COUNTY IN SOUTHEAST COLORADO...
   THIS INCLUDES...NORTHEASTERN PUEBLO.

AT 637 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF PUEBLO...WHICH WAS MOVING
TOWARD THE EAST AT 25 MPH.

WINDS AT THE PUEBLO AIRPORT WERE GUSTING TO OVER 50 MPH AT 638 PM.

LOCATIONS IMPACTED INCLUDE...
  AVONDALE.
  PUEBLO DEPOT.
  BOONE.

WINDS AROUND 50 MPH CAN BE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, May 23, 5:57 PM MST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
657 PM MDT WED MAY 23 2012

COZ085-240115-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-
657 PM MDT WED MAY 23 2012

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHEASTERN EL PASO COUNTY IN EAST CENTRAL COLORADO...

AT 656 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TRUCKTON...OR 35 MILES EAST OF COLORADO
SPRINGS...WHICH WAS MOVING TOWARD THE EAST AT 45 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF EXTREME EAST
CENTRAL EL PASO COUNTY.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 45 km away, was scanning. The volume nearest the first event began at 01:45 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 lightning. Local standard time, as filed.

Hail, Crowley

When
May 23, 6:46 PM MST to 6:51 PM MST
Where
Crowley County, Ordway
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.220, -103.760

Lightning, Kiowa

When
May 23, 7:30 PM MST to 10:30 PM MST
Where
Kiowa County, 0.48 mi WSW of Brandon
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
38.447, -102.438

Lightning struck a local oil company's holding tanks, igniting 350 barrels holding 15,000 gallons.

Hail, Prowers

When
May 23, 7:50 PM MST to 8:00 PM MST
Where
Prowers County, Lamar
Measured
1.75 in hail
Reported by
Public
Coordinates
38.080, -102.620

Hail, Prowers

When
May 23, 7:55 PM MST to 8:00 PM MST
Where
Prowers County, 5.61 mi ENE of Wiley
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.170, -102.620

Hail, Prowers

When
May 23, 8:06 PM MST to 8:11 PM MST
Where
Prowers County, 5.31 mi ENE of Lamar
Measured
1 in hail
Reported by
Public
Coordinates
38.110, -102.530

Hail, Prowers

When
May 23, 8:26 PM MST to 8:31 PM MST
Where
Prowers County, 2.28 mi ENE of Hartman
Measured
1 in hail
Reported by
Public
Coordinates
38.130, -102.180

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377922, 377929, 377923, 377924, 377925, 377926.